Can Viagra cause hearing loss?

By Emma Rodriguez
Updated 2024-04-03 08:50:57 | Published 2021-01-09 07:23:54
  • Blog
    • Add to favorites
    • Join our community in exploring insightful stories, tips, and experiences that inspire and inform. The iMedix Blog is your go-to destination for connecting with others and enriching your health knowledge.

    • Questions:
      372
Viagra causing hearing loss

Viagra, a prescription medication primarily used to treat erectile dysfunction (ED), has been available on the pharmaceutical market since 1998. It is widely regarded as one of the safest and most effective treatments for ED. However, concerns about its potential side effects have emerged, with the U.S. Food and Drug Administration (FDA) questioning the pharmacological safety of Viagra due to rumors of hearing loss associated with its use.

The FDA's concerns stemmed from an article about a man who experienced hearing problems after using PDE5 inhibitors, a class of drugs that includes Viagra. After investigating the matter, the FDA reported 29 cases of hearing impairment following the use of PDE5 inhibitors. However, clinical studies conducted to assess the safety of Viagra did not provide sufficient evidence to conclude that the medication, when used in therapeutic doses, causes hearing loss in healthy individuals.

Establishing a definitive cause-effect relationship between hearing loss and Viagra use is challenging, as only a few cases have been reported, and approximately 30% of those were temporary. The reported hearing loss was often accompanied by tinnitus (ringing in the ears) and ear buzzing.

Some authorities, such as Dartmouth Medical School and the Dartmouth-Hitchcock Medical Center, suggest a potential link between the use of PDE5 inhibitors and temporary deafness. However, it is important to note that this side effect is extremely rare, affecting less than 0.01% of patients. It is more likely that individuals who experience hearing loss while taking Viagra have an underlying susceptibility to hearing impairment, which may be exacerbated by the use of PDE5 inhibitors.

In conclusion, while there have been isolated reports of hearing loss associated with Viagra use, clinical studies have not found sufficient evidence to support a direct causal relationship. The incidence of hearing loss in Viagra users is extremely low, and it is crucial to consider individual susceptibilities and underlying factors. As always, it is essential to consult a healthcare professional before starting or changing any medication regimen.

User-thumb
Emma Rodriguez is verified user for iMedix